Alert archive / South Dakota / Frost Advisories in 2017

Frost Advisory 1, NWS Sioux Falls, SD

October 3, 20174 counties in South Dakota

NWS Sioux Falls, SD issued this frost advisory at Oct 3, 2017, 2:54 PM CDT for 4 counties in South Dakota. It took effect at Oct 4, 2017, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2017, 2:54 PM CDT (19:54 UTC)
In effect from
Oct 4, 2017, 4:00 AM CDT
Expired
Oct 4, 2017, 8:51 AM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Jerauld County, SD

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS73 KFSD 031954
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
254 PM CDT Tue Oct 3 2017


SDZ038-052-057-058-041400-
/O.NEW.KFSD.FR.Y.0001.171004T0900Z-171004T1500Z/
Beadle-Jerauld-Brule-Aurora-
254 PM CDT Tue Oct 3 2017

...FROST ADVISORY IN EFFECT FROM 4 AM TO 10 AM CDT WEDNESDAY...

The National Weather Service in Sioux Falls has issued a Frost
Advisory, which is in effect from 4 AM to 10 AM CDT Wednesday. 

* TEMPERATURES...will fall into the middle 30s by Wednesday
  morning

* IMPACTS...cold temperatures and areas of frost will cause damage
  to sensitive outdoor plants. Actions to avoid damage should be
  taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
882 
WWUS73 KFSD 040226
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
926 PM CDT Tue Oct 3 2017

SDZ038-052-057-058-041030-
/O.CON.KFSD.FR.Y.0001.171004T0900Z-171004T1500Z/
Beadle-Jerauld-Brule-Aurora-
926 PM CDT Tue Oct 3 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM CDT
WEDNESDAY...

* TEMPERATURES...will fall into the middle 30s by Wednesday 
  morning. 

* IMPACTS...cold temperatures and areas of frost will cause 
  damage to sensitive outdoor plants. Actions to avoid damage 
  should be taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
411 
WWUS73 KFSD 040856
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
356 AM CDT Wed Oct 4 2017


SDZ038-052-057-058-041500-
/O.CON.KFSD.FR.Y.0001.171004T0900Z-171004T1500Z/
Beadle-Jerauld-Brule-Aurora-
356 AM CDT Wed Oct 4 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* TEMPERATURES...are expected to fall into the mid 30s in the
  hours surrounding sunrise this morning.

* IMPACTS...cold temperatures and areas of frost cause damage to 
  sensitive outdoor plants. Actions to avoid damage should be 
  taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
874 
WWUS73 KFSD 041351
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
851 AM CDT Wed Oct 4 2017


SDZ038-052-057-058-041500-
/O.CAN.KFSD.FR.Y.0001.000000T0000Z-171004T1500Z/
Beadle-Jerauld-Brule-Aurora-
851 AM CDT Wed Oct 4 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Sioux Falls has cancelled the
Frost Advisory. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Oct 3, 12:22 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 3, 12:22 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1222 PM CDT Tue Oct 3 2017

.SHORT TERM...(Today and Tonight)
Issued at 418 AM CDT Tue Oct 3 2017

Impressive upper level jet lifting north through the Western High
Plains with a broad area of showers and thunderstorms to the east.
While there were a few severe storms late yesterday afternoon, the
main focus of this event was heavy rainfall. The exception was a
small cluster of storms that moved quickly enough to overtake the
surface front around Sibley and Bigelow around 230 am. A few shallow
vortices, a couple pretty strong, developed but then weakened
pretty quickly. Interestingly on the water vapor and IR loops a
small area of subsidence developed near the Big Sioux River
between FSD and SUX and shifted east about 15 minutes before the
stronger updraft developed and the better wind signatures showed
up.

As this strong upper level jet lifts north the showers and
thunderstorms will continue to weaken and shift east. Residual mid
level moisture may allow a few showers to continue into the morning
hours but coverage will quickly dwindle by late morning. Model
soundings suggest that cloud cover will quickly erode through the
day so that partly cloudy skies are expected by afternoon. However
with a cool air mass in place highs will still only be in the 60s.

High pressure will settle down the Missouri River Valley late
tonight and allow light winds to develop in south central SD. While
widespread frost is not expected, patchy frost in low lying areas is
possible. No advisory at this time but something to keep an eye out
on. Lows should vary from the mid 30s in central SD to the mid 40s
in northwest IA.

.LONG TERM...(Wednesday through Monday)
Issued at 418 AM CDT Tue Oct 3 2017

Tail of upper jet pulls away on Wednesday through the northern Great
Lakes on Wednesday, allowing ridging aloft to become reestablished
across the region. Surface ridge drifting across the area will
provide a dry and pleasant day, just a bit cooler than normal.
Gradually through Wednesday night, elevated warm advection will
strengthen and will likely see scattered showers build northeastward
across the Missouri River in the later night hours. Indications are
there would be several hundred J/kg of elevated instability, so
perhaps even a few thunderstorms as far north as I-90, but much more
coverage potential toward northeast Nebraska and far southern
portions of northwest Iowa.  Threat for showers and storms will
continue Thursday, more prevalent further south of I-90, in zone of
persistent isentropic lift.  Main warm front at surface will be tied
up closer to I-80, and this will leave a largely cool, cloudy and
dreary day to the north, with temps at best into the lower 60s.

A little more agreement today on handling of the hangback energy
across the western U.S. from early this week, that begins to pull
eastward as a sharp upper trough Friday into early Saturday. High
precipitation probabilities remain favored with persistence of
moisture transport and the increasing large scale lift ahead of
trough through Friday evening.  Will have to watch for some areas of
heavy rainfall again for Thursday into Friday, as moisture content
of the airmass will be fairly high and sets up an efficient
overrunning pattern with main low-level front hanging up to the
south.

Precipitation should end fairly quickly Friday night into early Sat.
from west to east with sharp nature of lift forcing with the short
wavelength trough. Saturday looks like the warmest day of the next
seven, with southwest flow quickly rebounding with increasing
sunshine during the day.  The turn to west/southwest flow is a
result of the next upstream large-scale trough which is forecast to
dig into the northern Plains through early next week. Models have
some differences in when the more significant cooling occurs with
various energy swinging through the large scale trough. For now,
have settled on the blended guidance which falls in line with a
secondary system dropping in later Sunday night or early Monday,
with just a small chance for a shower along trough axis. Some of the
models suggest colder air would bring along risk of first more
widespread frost threat by the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 PM CDT Tue Oct 3 2017

Stratus is slowly lifting this afternoon, with VFR conditions
moving into Huron and Sioux Falls. Scattered to broken strato-cu
field will continue into the evening as winds slowly weaken
through the afternoon.

VFR conditions are expected overnight, with an increase in mid-
level clouds after daybreak Wednesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...Chapman
AVIATION...Dux
Hazardous weather outlook, Oct 3, 5:20 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
520 AM CDT Tue Oct 3 2017

SDZ038-050-052-053-057>059-063-064-041030-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
520 AM CDT Tue Oct 3 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Patchy frost will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will become more prevalent Thursday into
Friday. However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ039-040-
054>056-060>062-065>070-041030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-
Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
520 AM CDT Tue Oct 3 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will become more prevalent again on
Thursday and Friday. However, no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ020>022-031-032-NEZ013-014-SDZ071-041030-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union-
520 AM CDT Tue Oct 3 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

A few thunderstorms will continue early this morning, but no
hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms will become more prevalent Thursday and
Friday. There is some potential for areas of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Local storm report, Oct 3, 9:07 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 AM CDT TUE OCT 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NNE WORTHINGTON       43.65N 95.58W
10/03/2017  M3.50 INCH       NOBLES             MN   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

&&
Local storm report, Oct 3, 9:08 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 AM CDT TUE OCT 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 N SIOUX FALLS         43.59N 96.73W
10/03/2017  M3.00 INCH       MINNEHAHA          SD   OFFICIAL NWS OBS

            24 HOUR RAINFALL TOTAL.

&&
Local storm report, Oct 3, 9:56 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 AM CDT TUE OCT 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       YANKTON                 42.89N 97.39W
10/03/2017  M2.13 INCH       YANKTON            SD   AWOS

0700 AM     HEAVY RAIN       SLAYTON                 43.99N 95.75W
10/03/2017  M2.34 INCH       MURRAY             MN   AWOS

0700 AM     HEAVY RAIN       PIPESTONE               44.00N 96.31W
10/03/2017  M2.46 INCH       PIPESTONE          MN   CO-OP OBSERVER

0700 AM     HEAVY RAIN       TRACY                   44.24N 95.62W
10/03/2017  M2.86 INCH       LYON               MN   AWOS

0700 AM     HEAVY RAIN       CANTON                  43.30N 96.58W
10/03/2017  M2.24 INCH       LINCOLN            SD   CO-OP OBSERVER

0700 AM     HEAVY RAIN       LAKE WILSON             43.99N 95.95W
10/03/2017  M2.50 INCH       MURRAY             MN   CO-OP OBSERVER

0700 AM     HEAVY RAIN       WINDOM                  43.87N 95.12W
10/03/2017  M3.50 INCH       COTTONWOOD         MN   CO-OP OBSERVER

0700 AM     HEAVY RAIN       ROCK VALLEY             43.20N 96.30W
10/03/2017  M2.27 INCH       SIOUX              IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       LYND                    44.39N 95.90W
10/03/2017  M2.10 INCH       LYON               MN   PUBLIC

            REPORT VIA SOCIAL MEDIA

&&

ADAMS
Local storm report, Oct 3, 10:46 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT TUE OCT 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       10 SW BROOKINGS         44.20N 96.93W
10/03/2017  M2.35 INCH       BROOKINGS          SD   PUBLIC

0700 AM     HEAVY RAIN       HARRISBURG              43.43N 96.70W
10/03/2017  M2.50 INCH       LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA

0700 AM     HEAVY RAIN       1 SE TEA                43.44N 96.82W
10/03/2017  M2.73 INCH       LINCOLN            SD   TRAINED SPOTTER

0700 AM     HEAVY RAIN       SANBORN                 43.18N 95.66W
10/03/2017  M2.30 INCH       O'BRIEN            IA   PUBLIC

            REPORT VIA SOCIAL MEDIA

0700 AM     HEAVY RAIN       5 ESE EDGERTON          43.85N 96.04W
10/03/2017  M2.55 INCH       NOBLES             MN   COCORAHS

0700 AM     HEAVY RAIN       ROCK RAPIDS             43.43N 96.17W
10/03/2017  M2.22 INCH       LYON               IA   CO-OP OBSERVER

&&

ADAMS
Local storm report, Oct 3, 11:14 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT TUE OCT 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 SSE SIOUX FALLS       43.49N 96.70W
10/03/2017  M2.42 INCH       LINCOLN            SD   NWS EMPLOYEE

&&

ADAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:52 AM CDTRiver Flood WarningFSDLincoln, Minnehaha24 hr

Nearby

Frost Advisories in South Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.